Alert archive / Ohio / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 204, NWS Cleveland, OH

July 21, 2008Summit County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 21, 2008, 3:34 PM EDT for Summit County, Ohio. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2008, 3:34 PM EDT (19:34 UTC)
Expired
Jul 21, 2008, 3:54 PM EDT
In force
20 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

County Summit County, OH

The radar

The Cleveland radar (KCLE), 33 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 11:37 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.6 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2008-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 923 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2008-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
923 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
710 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 211934
SVRCLE
OHC153-212015-
/O.NEW.KCLE.SV.W.0204.080721T1934Z-080721T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
334 PM EDT MON JUL 21 2008

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SUMMIT COUNTY IN NORTHEAST OHIO...

* UNTIL 415 PM EDT

* AT 328 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CUYAHOGA FALLS...OR ABOUT 8 MILES NORTH OF AKRON...AND MOVING EAST
  AT 21 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MACEDONIA...HUDSON...TALLMADGE...TWINSBURG AND MOGADORE

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT MONDAY
EVENING FOR NORTHERN OHIO.

LAT...LON 4113 8165 4127 8161 4127 8155 4128 8155
      4130 8157 4131 8156 4134 8138 4104 8139
TIME...MOT...LOC 1934Z 264DEG 18KT 4120 8151

$$
2 follow-up statements
000 
WWUS51 KCLE 211947
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
347 PM EDT MON JUL 21 2008

OHC153-212015-
/O.CON.KCLE.SV.W.0204.000000T0000Z-080721T2015Z/
SUMMIT OH-
347 PM EDT MON JUL 21 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR NORTHERN SUMMIT COUNTY...

AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR HUDSON...MOVING EAST AT 22 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
TWINSBURG AND REMINDERVILLE

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT MONDAY
EVENING FOR NORTHERN OHIO.

LAT...LON 4113 8165 4127 8161 4127 8155 4128 8155
      4130 8157 4131 8156 4134 8138 4104 8139
TIME...MOT...LOC 1947Z 248DEG 19KT 4123 8143

$$

WILLARD
000 
WWUS51 KCLE 211954
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
353 PM EDT MON JUL 21 2008

OHC153-212003-
/O.CAN.KCLE.SV.W.0204.000000T0000Z-080721T2015Z/
SUMMIT OH-
353 PM EDT MON JUL 21 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SUMMIT COUNTY IS
CANCELLED...

THE THUNDERSTORM THAT WAS OVER CENTRAL SUMMIT COUNTY HAS WEAKEN AND 
MOVED EAST.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT MONDAY
EVENING FOR NORTHERN OHIO.

LAT...LON 4113 8165 4127 8161 4127 8155 4128 8155
      4130 8157 4131 8156 4134 8138 4104 8139
TIME...MOT...LOC 1953Z 248DEG 19KT 4124 8139

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:07 PM EDT, 27 minutes earlier.

Area forecast discussion, Jul 21, 3:07 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
307 PM EDT MON JUL 21 2008

.SYNOPSIS...
A COLD FRONT OVER SOUTHERN ONTARIO WILL MOVE SOUTH OF LAKE ERIE AND
INTO THE OHIO VALLEY TONIGHT. IT WILL REMAIN ACROSS SOUTHERN OHIO ON
TUESDAY BEFORE HIGH PRESSURE MOVES ACROSS THE LOWER GREAT LAKES
REGION ON WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
COLD FRONT REMAINS NORTH OF THE FORECAST AREA WITH SCATTERED SHOWERS
AND THUNDERSTORMS DEVELOPING BOTH AHEAD OF THE FRONT AND ALONG THE
FRONT. MAJORITY OF THE ACTIVITY THUS FAR HAS BEEN CONFINED TO AN
AREA NEAR THE OHIO RIVER HOWEVER NEW STORMS CONTINUE TO DEVELOP
ACROSS LOWER MICHIGAN AND SOUTHERN ONTARIO.

MUCH LIKE YESTERDAY...TOUGH CALL ON HOW TO HANDLE THE FORECAST THIS
EVENING. INITIAL THOUGHTS WERE TO GO DRY OR WITH VERY LOW POPS
ACROSS NW OH THIS EVENING BUT WITH STORMS DEVELOPING ALL THE WAY
FROM SAGINAW BAY TO GRAND RAPIDS...WILL BE INCLUDING AT LEAST A 30
POP IN ALL LOCATIONS THIS EVENING WITH HIGHER POPS ACROSS NE OH/NW
PA. MAY EVEN GO WITH LIKELY POPS ALONG AND EAST OF INTERSTATE 71
THIS EVENING BUT WILL RE-EVALUATE BEFORE ISSUANCE TIME.  ALL
GUIDANCE IS TRYING TO SHOW IMPROVING CONDITIONS AFTER MIDNIGHT
TONIGHT...SREF POPS UNDER 10 PERCENT AFTER 06Z SO I WENT DRY AT ALL
LOCATIONS AFTER MIDNIGHT. THE FRONT WILL LIKELY STALL AGAIN TONIGHT
BUT SHOULD BE SOUTH OF THE FORECAST AREA BY 06Z.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
FOR TUESDAY THE MODELS ARE STRUGGLING TO GET A HANDLE ON HOW MUCH
PRECIP WILL DEVELOP ALONG THE STALLED BOUNDARY. THE GFS AND NAM BOTH
SHOW A WAVE MOVING NORTHEASTWARD ALONG THE FRONT ON TUESDAY HOWEVER
THE GFS SOLUTION LOOKS AS IF ITS BEING CONVECTIVELY DRIVEN WITH
SPURIOUS QPF BULLSEYES ACROSS THE FORECAST AREA TUESDAY AFTERNOON.
THE NAM LOOKS MORE REASONABLE AND I DREW IN CHANCE POPS ACROSS THE
ENTIRE AREA...WITH THE HIGHEST POPS ALONG A CANTON TO ERIE PA LINE.
DESPITE THE POSSIBILITY OF RAIN...SHOULD BE A NOTICEABLY COOLER DAY
ON TUESDAY WITH CLOUD COVER AND TEMPS ONLY IN THE MID/UPPER 70S.
FACTOR IN DEWPOINTS ABOUT 5 TO 10 DEGREES LOWER AND IT SHOULD FEEL
MUCH DIFFERENT OVER THE NEXT 24 HOURS.

THE BIGGEST CHANGE TO THE FORECAST WAS TO HANG ONTO POPS TUESDAY
NIGHT AND INTO WEDNESDAY ACROSS NW PA/NE OH. THE UPPER LOW APPEARS
AS IF IT WILL DRIFT CLOSER TO THE FORECAST AREA THAN PREVIOUSLY
THOUGHT AND WITH A SIGNIFICANT AMOUNT OF COLD AIR ALOFT...WOULD NOT
BE SURPRISED TO SEE SOME INSTABILITY SHOWERS DEVELOP DURING THE DAY
NEAR THE CENTER OF THE LOW AND DRIFT THROUGH ERIE AND YOUNGSTOWN. AT
THIS POINT IT DOESNT LOOK LIKE A WASH OF A DAY ON WEDNESDAY BUT
CERTAINLY WARRANTS A MENTION OF PRECIP AT THIS POINT. ELSEWHERE I
KEPT THE FORECAST DRY FROM TUESDAY NIGHT ONWARD.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
MID WEEK SURFACE HIGH SHOULD MOVE EAST OF THE FORECAST AREA BY
FRIDAY. RETURN FLOW DEVELOPS WILL BRING CHC OF SHOWERS AND TSTMS TO
THE FORECAST AREA FRIDAY AND SATURDAY AHEAD OF COLD FRONT.
HIGH PRESSURE BUILDS INTO THE AREA SUNDAY RESULTING IN COOLER NEAR
NORMAL TEMPERATURES AND DRY WEATHER CONDITIONS THROUGH MONDAY.
MODELS STILL TRYING TO COME TOGETHER ON THE WEATHER DISTURBANCE FOR
FRIDAY AND SATURDAY.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
INSTABILITY CONTINUES TO INCREASE AT MIDDAY AND THE THUNDERSTORM COMPLEX
OVER INDIANA CONTINUES TO MAKE STEADY PROGRESS TO THE EAST INTO
WESTERN OH. WITH FAVORABLE 0-6KM DEEP WIND SHEAR NEAR 40 KTS AND
MUCAPES FROM 2000 TO 3000 J/KG WITH DRY AIR AT MID LEVELS, EXPECT
THUNDERSTORMS TO PROGRESS EAST ACROSS THE REGION THIS AFTERNOON.
LAKE ERIE SHADOW MAY SPARE THE ERI AREA AS STORMS WILL LIKELY
OCCUR INLAND. DRY AIR AT MID LEVELS MAY ALLOW STORMS TO PRODUCE
WINDS GUSTS TO 40 TO 50 KTS. THUNDERSTORMS WILL MOVE EAST OF THE
REGION THIS EVENING...BUT WITH HIGH SURFACE DEW POINTS AND RECENT
RAIN...EXPECT SOME FOG AND HAZE TO FORM AFTER ABOUT 06Z. DRIER AIR
WILL BEGIN TO FILTER INTO THE REGION TUESDAY WITH MAINLY VFR
CONDITIONS. A SCATTERED SHOWER CAN NOT BE RULED OUT.

OUTLOOK...COOLER AND LESS HUMID AIR WILL SPREAD INTO THE REGION
WITH GENERALLY VFR CONDITIONS. HOWEVER...BROAD UPPER TROUGH OVER
GREAT LAKES WILL PERSIST THROUGH THURSDAY SO CAN NOT RULE OUT A
SHRA OR MAYBE A TS EACH DAY. RIDGE OF HIGH PRESSURE BUILDS IN
TOWARD FRIDAY.

&&

.MARINE...
A COLD FRONT WILL MAKE ITS WAY ACROSS THE LAKE THIS EVENING SHIFTING
WSW WINDS TO WNW THEN THE FLOW WILL BECOME MORE NORTH INTO TUESDAY
NIGHT AS A SECONDARY FRONT MOVES THROUGH. WINDS SPEEDS SHOULD STAY
UNDER 20 KTS AND WAVES ARE EXPECTED TO ONLY INCREASE INTO A 2 TO 4
FOOT RANGE ALTHOUGH 3 TO 5 FEET COULD BE POSSIBLE.  WED THROUGH THU
WILL SEE HIGH PRESSURE SPREADING INTO LAKE ERIE LEADING TO A
GRADUALLY DIMINISHING FLOW.  LIGHT FLOW ON FRIDAY SHOULD TURN TO S
OR SW BY SAT AS THE HIGHS MOVES OFF TO THE EAST AND ANOTHER COLD
FRONT APPROACHES.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...LEINS
NEAR TERM...LEINS
SHORT TERM...LEINS
LONG TERM...BC/REL
AVIATION...BC/REL
MARINE...ADAMS
Hazardous weather outlook, Jul 21, 11:52 AM EDT, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
1152 AM EDT MON JUL 21 2008

LEZ061-147>149-167>169-OHZ012>014-022-023-032-033-089-PAZ001>003-
221600-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-WILLOWICK TO GENEVA-
ON-THE LAKE OH-GENEVA-ON-THE-LAKE TO CONNEAUT OH-
CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LAKE-GEAUGA-
ASHTABULA INLAND-PORTAGE-TRUMBULL-STARK-MAHONING-ASHTABULA LAKESHORE-
NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
1152 AM EDT MON JUL 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTHEAST OHIO
AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...MAINLY
SOUTH OF THE TURNPIKE. DAMAGING WINDS WILL BE THE MAIN THREAT
SHOULD ANY STRONG THUNDERSTORMS DEVELOP.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

LEZ142>146-162>166-OHZ003-006>011-017>021-027>031-036>038-047-221600-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-LUCAS-WOOD-OTTAWA-
SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-MARION-MORROW-HOLMES-KNOX-
1152 AM EDT MON JUL 21 2008

...SEVERE THUNDERSTORM WATCH 716 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 1:45 PM EDTSevere Thunderstorm WarningCLESandusky45 min
Jul 21, 2:13 PM EDTSpecial Marine WarningCLE2 hr
Jul 21, 3:55 PM EDTSpecial Marine WarningCLE2 hr
Jul 21, 5:21 PM EDTSevere Thunderstorm WarningCLELucas, Wood54 min
Jul 21, 5:58 PM EDTSevere Thunderstorm WarningCLEHolmes, Stark, Wayne62 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.